Arkansas, 2022

Damaging Wind in Arkansas, July 3, 2022

July 3, 2022 · NWS TSA · 1 event in 1 county or zone

Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 3rd. The air mass across the area had become moderately unstable when the storms developed, but the wind shear was weak, which resulted in brief, intense thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed across northwestern Arkansas during the afternoon and evening of the 3rd. The air mass across the area had become moderately unstable when the storms developed, but the wind shear was weak, which resulted in brief, intense thunderstorms. The strongest thunderstorm produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 3, 2:10 PM CST, 3 hours earlier.

Area forecast discussion, Jul 3, 2:10 PM CST, 3 hours before
Area Forecast Discussion
National Weather Service Tulsa OK
310 PM CDT Sun Jul 3 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Through tonight )
Issued at 310 PM CDT Sun Jul 3 2022

At mid afternoon...the surface frontal boundary that was across
Northeast Oklahoma this morning had lifted into Southern Kansas
and Southern Missouri. Scattered convection associated with the
boundary was ongoing mainly just to the north of the CWA...though
with daytime heating...there remains a potential for this activity
to spread southward into parts of Northeast Oklahoma and far
Northwest Arkansas through sunset.

At the same time...additional scattered convection had developed
just south of the Red River across Northern Texas in response to
an increased area of vorticity lifting northward. The greater
potential for this activity looks to remain west and southwest of
the CWA. However chances for convection are possible for Southeast
Oklahoma through sunset as the vorticity lobe continues to lift
northward across the region. Current thinking for all of the
ongoing showers and storms to weaken after sunset with the loss of
daytime heating. For now will carry a slight chance for a couple
hours this evening in far Northeast Oklahoma with just below
mentionable PoPs in Southeast Oklahoma after 00z. Brief periods
of locally heavy rainfall and also gusty/strong downburst winds
will be possible with the stronger storms through sunset.

Overnight tonight...mostly clear to partly cloudy skies and low
temperatures in the low/mid 70s are forecast across the CWA.

&&

.LONG TERM...
(Tomorrow through Sunday)
Issued at 310 PM CDT Sun Jul 3 2022

The much talked about strong ridge of high pressure begins to
build over the Southern Plains for Independence Day and remain
the dominate feature across the region through the work week.
Before the center of the ridge can move into the region...there
may be an isolated potential for a couple showers/storms in far
Northwest Arkansas tomorrow afternoon. For now have kept PoPs just
below mentionable criteria as coverage looks to be fairly
isolated if any convection can develop. Elsewhere...hot and humid
conditions are forecast Monday afternoon with mid 90s to near 100
deg and heat index values in the 100 to 107 deg range. Thus...have
issued a Heat Advisory from 1PM-8PM for much of Northeast Oklahoma
and West Central Arkansas...where the greater potential for 105+
heat index values are forecast. Outside of the advisory
area...heat index values up to 105 degrees are possible. Depending
on how forecast dewpoints play out tomorrow...there is potential
for the advisory to be expanded further across the CWA. Continue
to monitor conditions and take precautions for being outside
during the afternoon/evening hours of Independence Day.

Center of high pressure moves across the CWA for the middle part
of the week with continued hot and humid conditions. On the
western periphery of the high...southerly flow could allow for a
few lobes of vorticity to lift northward and try to wrap eastward
across the high. With this activity...there could be an isolated
potential for a few areas of precip. However...the greater
potential for this looks to be west and northwest of the CWA.
Latest ensembles tend to agree with this and for now have keep any
precip mention out of the forecast Tuesday through Thursday.
Underneath the center of high pressure...with 850-mb temps in the
mid/upper 20C...forecast high temps in the upper 90s to near 105
deg are forecast with heat index values in the 100 to 112 deg
range across the CWA. Heat headlines will likely be needed to be
continued for much of the week.

For the end of the work week and into next weekend...the ridge of
high pressure still looks to shift westward with the CWA on the
eastern periphery of the ridge. Latest model solutions differ
slightly with this thinking...with the GFS a little more weaker
with a shortwave moving through the Central Plains Saturday.
However...the ECMWF continues with a strong ridge into the
weekend. For now have leaned more toward the ECMWF with the
strength of the ridge and will only carry slight chances of
diurnal convection in the higher terrain Friday and Saturday. This
will continue to be refined through the week. Temperatures late
week still look to be hot with highs in the upper 90s to around
103 deg and lows in the mid 70s to low 80s for the CWA.

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Sun Jul 3 2022

Convection has started to redevelop across nwrn AR and expect
scattered thunderstorms to continue across that area into early this
evening before dissipating. Unorganized nature of this activity makes
timing at any one terminal difficult, so have opted to carry VCTS in
forecasts at this time. Terminals impacted by this activity will
likely see VSBY briefly decrease into MVFR category with heavy rain
and gusty wind. Outside of this convective activity, all sites will
be VFR this forecast period. South wind increasing nern OK sites
Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77 100  79 101 /  10   0   0   0
FSM   76  99  77 101 /  10  10   0   0
MLC   75  98  75 100 /  10  10   0   0
BVO   73  99  74 101 /  10   0   0   0
FYV   71  96  72  98 /  20  10   0   0
BYV   73  95  76  97 /  20  10   0   0
MKO   73  96  74  98 /  10  10   0   0
MIO   73  96  76  98 /  10  10   0   0
F10   75  98  75  99 /  10  10   0   0
HHW   73  97  75  99 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM to 8 PM CDT Monday for OKZ054>058-
     060>063-066-067-070>072-074-076.

AR...Heat Advisory from 1 PM to 8 PM CDT Monday for ARZ019-020-029.

&&

SHORT TERM...20
LONG TERM....20
AVIATION...69
Hazardous weather outlook, Jul 3, 3:45 PM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
445 PM CDT Sun Jul 3 2022

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
445 PM CDT Sun Jul 3 2022

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DANGEROUS HEAT.
	RISK...Elevated.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Isolated to scattered thunderstorms will remain possible through
the rest of the afternoon and into early evening, focused in parts
of western Arkansas and also southeast Oklahoma. Organized severe
weather is unlikely, but the strongest storms may produce strong
and gusty winds and heavy downpours.

Heat index values from 100 to 105 also persist late this afternoon
across most of eastern Oklahoma and into west central Arkansas.
Heat stress conditions will improve into the evening as
temperatures decrease with sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH THURSDAY...Dangerous Heat Potential.
FRIDAY AND SATURDAY...Thunderstorm Potential...
                      Dangerous Heat Potential.

EXTENDED DISCUSSION...
An extended period of dangerous heat appears to be in store for much
of eastern Oklahoma and northwest Arkansas this week as an upper
level high pressure system builds over the area. Temperatures are
forecast to top out in the mid 90s to around 105 degrees most
afternoons this week, with heat index values in the 100 to 110
degree range. Isolated thunderstorms are possible late in the week.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Jul 3, 5:02 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Tulsa OK
602 PM CDT Sun Jul 3 2022

ARZ001-010-032345-
Benton AR-Washington AR-
602 PM CDT Sun Jul 3 2022

...Strong thunderstorms will impact portions of central Benton and
northeastern Washington Counties through 645 PM CDT...

At 601 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from 3 miles west of Bentonville to 6 miles southeast
of Springdale. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to outdoor objects
         is possible.

Locations in or near the path include...
Fayetteville...                   Springdale...
Rogers...                         Bentonville...
Bella Vista...                    Lowell...
Tontitown...                      Cave Springs...
Highfill...                       Northwest Arkansas Regional Air...
Centerton...                      Johnson...
Elm Springs...                    Goshen...
Mayfield...                       Vaughn...
Monte Ne...                       Healing Springs...
Sonora...

This includes Interstate 49 between mile markers 67 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3614 9392 3606 9412 3634 9441 3646 9416
      3616 9392
TIME...MOT...LOC 2301Z 254DEG 7KT 3634 9428 3613 9405

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The radar

The Western Arkansas radar (KSRX), 110 km away, was scanning. The volume nearest the first event began at 23:07 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
July 3, 5:10 PM CST
Where
Benton County, Cave Spgs to 1 mi SSE of Cave Spgs
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.270, -94.230

Strong thunderstorm wind snapped large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026131.